Here are three important potential side effects women with PCOS need to know about metformin.
1. Digestive Upset. For the first day or two women taking metformin may experience tummy rumbles, nausea, vomiting, flatulence, loose stools, or diarrhea. The very first dose is the most likely to cause these problems. Usually it only takes a day for the digestive tract to adjust, although there may be lesser problems the second or third day even as long as a week. Up to about 50 per cent of women who take metformin will have digestive problems when they start the medication or when they take an increased dosage. If the doctor prescribes an increased dosage of metformin, ask for pills to be cut in half to gradually increase the dosage over the first week.
2. Lactic Acidosis. A small number of women who have both PCOS and uncontrolled type 2 diabetes may experience a serious side effect known as lactic acidosis. Lactate is the chemical that causes the feeling of a "burn" in muscles that have been exercised. Metformin stops the liver from absorbing lactate. If there is also a problem with the kidneys or very high blood sugar levels, metformin can cause dangerous accumulation of lactate in the bloodstream. Lactic acidosis is also a potential side effect of metformin when there is alcoholism, heart failure, or chronic obstructive pulmonary disease (COPD).
3. Overdosage. Metformin is a medication that most women take 2 or 3 times a day. It's easy to take an additional dose of the drug accidentally, and the effects of an overdose may be immediate. There can be racing heart, flatulence, abdominal pain, vomiting, or diarrhea. These effects, however, usually only last a couple of hours. If you have blurred vision, memory loss, or shaking, you may be experiencing hypoglycemia. In this case, eat just a small amount of a sugary food-1/4 of a 12 oz (360 ml) can of sugar-sweetened (not diet) soda is enough to reverse any problem with low blood sugars.
The benefits of metformin usually far outweigh its risks for most women who have PCOS. If side effects are a problem, ask your doctor about changing your dosage.